Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Wichita, KS

February 18, 202610 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 18, 2026, 2:26 PM CST for 10 counties in Kansas. It took effect at Feb 19, 2026, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2026, 2:26 PM CST (20:26 UTC)
In effect from
Feb 19, 2026, 11:00 AM CST
Expired
Feb 19, 2026, 7:51 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Harper County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS83 KICT 182026
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
226 PM CST Wed Feb 18 2026

KSZ072-093>096-098>100-200200-
/O.NEW.KICT.FW.W.0002.260219T1700Z-260220T0200Z/
Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
226 PM CST Wed Feb 18 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 8 PM CST Thursday.

* Extreme Grassland Fire Danger...

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 to 20 percent.

* Impacts...Any fires that develop will have the potential to
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
768 
WWUS83 KICT 190411
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1011 PM CST Wed Feb 18 2026

KSZ091-092-191915-
/O.EXA.KICT.FW.W.0002.260219T1700Z-260220T0200Z/
Harper-Sumner-
1011 PM CST Wed Feb 18 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FAR SOUTHERN AND SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 8 PM CST Thursday.

* Extreme Grassland Fire Danger...

* Winds...Northwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ072-093>096-098>100-191915-
/O.CON.KICT.FW.W.0002.260219T1700Z-260220T0200Z/
Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1011 PM CST Wed Feb 18 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CST
THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FAR SOUTHERN AND SOUTHEAST
KANSAS...

* Extreme Grassland Fire Danger...

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
652 
WWUS83 KICT 191911
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
111 PM CST Thu Feb 19 2026

KSZ072-091>096-098>100-200200-
/O.CON.KICT.FW.W.0002.000000T0000Z-260220T0200Z/
Allen-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
111 PM CST Thu Feb 19 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FAR SOUTHERN AND SOUTHEAST
KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
050 
WWUS83 KICT 200151
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
751 PM CST Thu Feb 19 2026

KSZ072-091>096-098>100-200300-
/O.CAN.KICT.FW.W.0002.000000T0000Z-260220T0200Z/
Allen-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
751 PM CST Thu Feb 19 2026

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Critical fire danger has ended, therefore the red flag warning has
been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 18, 11:53 AM CST, 2 hours 33 minutes earlier. Its key messages:

  • Very high grassland fire danger is expected for this afternoon and again on Thursday afternoon. A cold front will arrives on Thursday shifting winds to the northwest.
  • Below normal temperatures Friday through Monday with a chance of flurries or light snow showers late Friday night into early Sat.
Area forecast discussion, Feb 18, 11:53 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1153 AM CST Wed Feb 18 2026

.KEY MESSAGES...

- Very high grassland fire danger is expected for this afternoon and
  again on Thursday afternoon. A cold front will arrives on Thursday
  shifting winds to the northwest.

- Below normal temperatures Friday through Monday with a chance
  of flurries or light snow showers late Friday night into early
  Sat.

&&

.DISCUSSION...
Issued at 205 AM CST Wed Feb 18 2026

Shortwave ridging over the Rockies is progged to translate eastward
over the Plains today. Light westerly winds early in the day will
become south/southwest and breezy this afternoon as the sfc low
deepens over the Central High Plains. When combined with a much
drier pbl, a very high grassland fire danger will impact much of the
area this afternoon but wind speeds are expected to be much lower
compared to yesterday. Above average temperatures will also prevail
with highs in the lower 70s for most areas.

Another progressive shortwave trough will emerge from the Rockies
tonight. This upper level feature is progged to track along the
Nebraska state line while the sfc low tracks along the I-70
corridor. This will allow a cold front to race south and east across
the area as we move through the day on Thursday. We continue to see
a wide range of solutions in timing of the frontal boundary leading
to a low confidence temperature forecast on Thursday. Those in
southeast Kansas will have the best chance of seeing another mild
day while those in central Kansas should see an early fropa with
highs struggling to climb out of the low 40s.

A pattern change will bring near or below average temperatures to
the area from Thursday night through Monday. We could see a light
wintry mix late Thursday in parts of northern KS although higher
probabilities are expected to remain further north. Another
shortwave trough is progged to race eastward over the Central Plains
late Fri/early Sat bringing additional chances for light snow to
parts of the area. There may be a relatively brief period of light
snow or snow flurries late Friday night, especially along the I-70
corridor but due to the progressive nature of this feature and
plenty of dry air in the pbl, qpf is expected to remain light with
only minor impacts anticipated at this time. Sfc  high pressure will
build over the area on Sat bringing light winds and below normal
temperatures. High temperatures will struggle to climb out of the
low 40s for much of the area.

Sun-Tue...Below normal temperatures will persist across the area on
Sunday. A mid/upper ridge is progged to translate slowly eastward as
we move into early next week bringing rising heights/increasing
thickness and rising temperatures to the area. Above average
temperatures are expected to return by Tuesday with dry weather
prevailing.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1129 AM CST Wed Feb 18 2026

Light southerly winds will last another hour or two before
turning southwesterly and increasing with gusts around 25 knots.
Winds will diminish after 00Z and remain around/just under 10
knots through the overnight period. The approach of a frontal
boundary will lead to gusty winds again on Thursday, with winds
turning out of the northwest by the end of the period.

&&

.FIRE WEATHER...
Issued at 205 AM CST Wed Feb 18 2026

Much drier air has overspread the region today and with breezy
southwest winds returning this afternoon, a very high grassland
fire danger is expected to develop across much of the area.

A cold front will bring a wind shift to the area on Thursday. Breezy
southwest winds early in the day will shift to the northwest and
increase with gusts to around 40 mph possible at times. This will
result in a very high grassland fire danger across much of the area.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...AMD
FIRE WEATHER...MWM
Hazardous weather outlook, Feb 18, 4:46 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 AM CST Wed Feb 18 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 AM CST Wed Feb 18 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Breezy winds and above average temperatures will result in a very
high fire danger for much of the area today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will arrive on Thursday bringing gusty northwest winds
and a very high fire danger to the area.

Light snow may develop late Friday night into early Saturday with
light accumulations possible along the I-70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.